MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9600LDS20A
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 08/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is underway.
 
Event or Problem Description
As reported by and edwards lifesciences affiliate, regarding a 20mm sapien 3 valve in a pre-existing non-edwards stented valve via the left femoral vein using a non-edwards sheath (18f), when the 20mm commander delivery system balloon was attempted to be inflated the balloon leaked and did not inflate.All the devices (delivery system, valve, non-edwards sheath) were attempted to be removed as a unit.Resistance during withdrawal was encountered and the valve, delivery system nose cone and part of the balloon separated from the delivery system catheter.A surgical cutdown was done and all components were retrieved.A larger non-edwards sheath (24f) was inserted and a second 20mm sapien 3 valve and 20mm commander delivery system were used to complete the procedure successfully.The left femoral vein was repaired and the patient was transferred to the unit in stable condition.
 
Additional Manufacturer Narrative
The commander delivery system was returned to edwards for evaluation.Visual inspection revealed the distal tip was separated along with the working length of the balloon, radially and longitudinally.No balloon pieces appeared to be missing.The valve was returned separately from the delivery system, partially deployed.No applicable imagery was provided for review.Device history review (dhr) review was performed for the components most relevant to the reported event.The work orders did not reveal any manufacturing non-conformances that could have contributed to the reported event.Lot history review revealed no other similar complaints.Dimensional analysis of the inflation balloon single wall thickness was performed.All measurements were within specifications.The ifu and training manuals have been reviewed and no inadequacies were identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint history review from september 2020 to august 2021 for the commander delivery system (all models and sizes) was performed for the appropriate complaint codes.Other similar complaints were identified.Available information suggests procedural factors (excessive manipulation, exposed valve apices, guidewire manipulation, high alignment forces, non-coaxial interaction with valve strut, valve alignment with damaged delivery system) may have contributed to the complaint events.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.In this case, the complaints were confirmed based on the evaluation of the returned device.A review of the device history record, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.The complaint description states, 'regarding a 20mm sapien 3 valve in a pre-existing non-edwards stented valve via the left femoral vein using an 18fr non edwards sheath.When the 20mm commander delivery system balloon was attempted to be inflated the balloon leaked and did not inflate.' as the patient had a pre-existing pulmonic valve, the balloon may have interacted with the valve while crossing and positioning.Such can potentially puncture the balloon and creating a channel for leakage.The complaint description, 'all the devices (delivery system, valve, non edwards sheath) were attempted to be removed as a unit.Resistance during withdrawal was encountered and the valve, delivery system nose cone and part of the balloon separated from the delivery system catheter.' as the balloon was likely punctured, the balloon profile may have been altered.It is possible the altered balloon may have caught on the sheath tip.It is likely that additional force was applied to overcome the withdrawal difficulties, resulting in the observed separation of the distal tip.Available information suggests patient factors (pre-existing valve) may have contributed to the delivery system balloon leakage.Procedural factors (withdrawal of altered balloon, excessive device manipulation) may have contributed to the reported withdrawal difficulties and subsequent surgical removal of the devices and repair of the femoral vein.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required at this time.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12450985
Report Number2015691-2021-05089
Device Sequence Number3382776
Product Code NPV
UDI-Device Identifier00690103193930
UDI-Public(01)00690103193930(17)211009(10)63378623
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/09/2021
Device Model Number9600LDS20A
Device Catalogue Number9600LDS20A
Device Lot Number63378623
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2021
Supplement Date Received by Manufacturer11/09/2021
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date11/12/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/20/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age15 YR
Patient SexFemale